“Let’s see…I see that you’re now on 450mg of Wellbutrin and 40mg of Prozac. How are you feeling?”
“Much better. I’m still not quite where I would like to be, but I am crying less, smiling more, and I haven’t had a breakdown in over a month. I do, have a question though…”
“I have noticed that I am also experiencing less euphoria. Don’t get me wrong — I am doing much better and generally more happy. But I have also found that my highs are not quite as high as they used to be.”
“That is a common side effect of antidepressants. I think one of my patients put it best when she said that her moods became more muted, that her world become less saturated. It is a tradeoff, and you need to decide: would you rather be generally happy, or experience a greater range of emotions that includes the lowest of the lows? It’s something I’d like you to think about before our next session…”
A few years ago, I wrote a post titled “Unmedicated” which touched upon this very issue. In it, I confessed that I was afraid to go back to therapy and start taking meds again because I didn’t want to lose my passion.
The intense downs contrast so beautifully with life in general that I cannot feel but feel inspired.
It is obvious that I have not been blogging as often, and I had just figured that my busy life as a mother of two finally caught up with me. But the more I think about it, the more I realize that I still have the time to blog. If anything, I have more free time now than when I first started therapy, now that my in-laws are in town to help with the babies.
The simple truth of the matter was that I am feeling uninspired these days.
Upon doing some research into this matter, I stumbled upon an article titled “Depressed People See the World in Gray” which talks about a study indicating that people suffering from depression literally saw the world in gray. In other words, they perceived less contrast in colors that were presented to them.
The article also mentions that antidepressants seemed to have no effect in this phenomenon.
If depressed people physically perceive the world differently, can the use of antidepressants have a similarly mental affect?
It is certainly something to think about as I continue on this road to recovery.
And in the meantime, I will have to find other sources of inspiration and creativity.